Wyoming, 2003

Heavy Snow in Wyoming, February 3 to 4, 2003

February 3 to 4, 2003 · NWS RIW · 1 event in 1 county or zone

Localized heavy snow occurred across the Star Valley. Snowfall ranged from 7 to 14 inches, mainly in Alpine and Thayne.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Localized heavy snow occurred across the Star Valley. Snowfall ranged from 7 to 14 inches, mainly in Alpine and Thayne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 3, 2:17 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 3, 2:17 PM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
217 PM MST MON FEB 3 2003

...TONIGHT THROUGH THURSDAY...
WV LOOP INDICATES NEXT UPSTREAM TROUGH CURRENTLY DIGGING OVER THE
GREAT BASIN. THIS TROUGH IS ALREADY SPREADING LOW CLOUDS INTO THE
FAR WEST. CURRENT FORECAST ON TRACK WITH LIGHT SNOW DVLPG OVER THE
WESTERN/BIG HORN MTNS TONIGHT AND SPREADING INTO THE LOWER
ELEVATIONS TUESDAY. AN ASCT SFC LOW WILL SCOOT SE ACROSS WY TUE WITH
A SFC UPSLOPE FLOW DVLPG BEHIND THE LOW EAST OF THE DVD FOR LIGHT
STRATIFORM SNOW. WEST OF THE DVD THE SNOW WILL BE MORE SHOWERY WITH
BETTER INSTABILITY THERE. THE BROAD TROUGH WILL STILL BE PUSHING
SSE ACROSS WY TUE NT THROUGH WED ALONG WITH UPPER DIFFLUENT FLOW
CONTINUING THE LIGHT SNOW CONTINUING THROUGH WED. THIS PARTICULAR
SHORT WAVE IS LACKING THE MSTR FEED AND JET DYNAMICS OF ITS
PREDISSESOR. ON WED NT THE SNOW TAPERS OFF WITH THE EXITING TROUGH.
BY THU THE EXITING TROUGH SETS UP SHOP TO THE SOUTH OVER THE SOUTHERN
ROCKIES WITH AN UPPER LOW TRYING TO CUT OFF OVER S UT/AZ AND A
POSITIVELY TILTED RIDGE ESTABLISHING ITSELF NOSING ENE INTO THE PAC
NW RESULTING IN H7 WAA STREAMING IN FROM THE NORTH STRENGTHENING THE
BASIN/VALLEY INVERSIONS. AT THIS POINT HIGHER ELEVATIONS WILL BEGIN
TO WARM AND BASINS/VALLEYS WILL CONTINUE TO BE COLD ALONG ALONG WITH
MORNING FOG FROM THE WIDESPREAD SNOW COVER. WILL ADD CHC SNOW SHOWERS
FOR THE BIG HORN MTNS/JOHNSON CO THU ASCT WITH ANOTHER SHORTWAVE IN
NNW FLOW GIVING NE WY A GLANCING BLOW.      LIPSON

...FRIDAY NIGHT THROUGH MONDAY...
NORTHERLY FLOW BEHIND WEDNESDAY NIGHT TROF/COLD FRONT WITH A DRYING
TREND AS WELL AS HORIZONTAL RIDGE BUILDS IN.  FRIDAY WILL BE DRY
WITH COLD TEMPS.  A SHORTWAVE ROUNDING HUDSON BAY LOW MOVES THROUGH
FRIDAY NIGHT WITH STRONG CAA THROUGH SATURDAY NIGHT.  HAVE UPGRADED
GRIDS TO INCLUDE CHANCE OF LIGHT SNOW MOST OF CWFA EXPECT PORTIONS OF
SOUTHWEST.  WAA BEGINS EARLY SUNDAY BRINGING AN END TO THE PRECIP
THOUGH GFS SHOWS LOW LEVEL MOISTURE CONTINUING THROUGH THE FORECAST
PERIOD. WILL CONTINUE SOME CLOUDS.     TWB

.RIW...NONE.
Hazardous weather outlook, Feb 3, 5:10 AM MST, 14 hours 50 minutes before
WYZ001>020-022>030-041210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
510 AM MST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY CLEAR AND COLD
THIS MORNING. INCREASING CLOUDS THIS AFTERNOON SPREADING FROM
NORTHWEST TO SOUTHEAST...SCATTERED SNOW SHOWERS DEVELOPING OVER THE
WESTERN MOUNTAINS AND BIGHORN MOUNTAINS TONIGHT. NO SIGNIFICANT SNOW
ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  LIGHT SNOW AND COLDER
TUESDAY AND WEDNESDAY.  DRY THURSDAY AND FRIDAY WITH LATE NIGHT AND
MORNING FOG POSSIBLE.  A CHANCE OF SNOW SATURDAY NIGHT AND SUNDAY
MORNING. NO SIGNIFICANT SNOW ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WCJIN-WYSW-WYNW-WYNE

CF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Star Valley

When
February 3, 8:00 PM MST to February 4, 12:00 PM MST
Where
Star Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343246.